(This post may contain affiliate links. Read the full disclosure policy here.)
Are you consuming Accutane for an extended period? If yes, then you might face sort of side effects. However, there are some misconceptions among people regarding these side effects. Yeast infection is one of them.
Can Accutane cause a yeast infection?
Well, the answer is, “Yes, Accutane can cause yeast infection.” However, this is one of the rare adverse effects of this medication.
Want to know more about this issue and why it happens? Read the article thoroughly.
Can Accutane Cause Yeast Infection?
Yes, Accutane may cause vaginal yeast infection. Although the chance of Accutane causing a yeast infection is rare, not zero. If you are on Accutane, your vagina and other body parts can also be infected by yeast. Your scalp can also be infected by yeast, and the anal area is also targeted by yeast infection.
If you are going to start your Accutane treatment, you should know that you may have to face some severe side effects of this medication. One of the rare side effects of Accutane is a yeast infection. It is rare because only 0.17% of people experience vaginal yeast infections during the Accutane phase. However, the majority of people were unaware that Accutane led to yeast infections.
Additionally, the FDA did not include yeast infection on the list of side effects of Accutane. Besides, so many people think their yeast infection is from taking birth control on Accutane.
Birth control can lead to yeast infections due to higher estrogen levels in some people. However, talking with your dermatologist will ensure whether the birth control pill or Accutane is causing you yeast infections.
How To Identify A Yeast Infection On Accutane?
Dryness and yeast infections are different types of skin problems. If you are unfamiliar with a yeast infection, you might mistake dryness for a yeast infection. Accutane stops our sebaceous glands’ oil production, leading to extreme dryness. This dryness will lead to skin peeling and skin flaking. Accutane even dries up our scalp, and our scalp also feels excessive dryness.
Observing our scalp peeling will make us think it’s a yeast infection. But in reality, our scalp is peeling because of dryness from the Accutane medication. Sometimes the symptoms of dryness and yeast infection can be similar, such as discomfort, skin peeling, etc.
However, if you have a yeast infection, your skin will experience a burning sensation, and it will itch rapidly. The itching can increase with time, and it will cause minor rashes on your skin.
If you get a vaginal yeast infection, your vagina and the anal area will be red and itchy with a burning sensation. But if you have dry skin, you will experience skin peeling, flaking, and cracked skin. If skin that is dry or infected with yeast comes into contact with water, it will become irritated.
Whether you have dryness or a yeast infection due to Accutane, you should take the proper medication to get rid of the yeast infection or dryness. Your doctor will prescribe the drug if they notice any skin problems while on Accutane.
Why Does Accutane Cause Yeast Infection?
Accutane medication imbalances our hormonal system, which leads to many skin problems, including yeast infections. If you search “can Accutane cause yeast infection” on Reddit, you will find many patients who share their experiences. However, they have not cleared why Accutane causes yeast infection.
Our testosterone levels and mucous membranes, including those in the vagina and urinary tract, are impacted by isotretinoin. Accutane and fungal infections are associated with 10 to 19 years of age. Which means teenagers are more likely to suffer from vaginal infections while on Accutane. In the teenage years, our hormones are more active than in middle age. That’s when Accutane messes up our hormone levels, leading to vaginal infection.
The estrogen level in women’s bodies gets higher when they take Accutane. One study has shown that Accutane makes our skin thinner, which can be a portal for bacteria. Moreover, the Accutane medication often kills the “healthy bacteria” in our vagina. When our healthy bacteria in the vagina gets destroyed by Accutane, it stops cleaning the inside of the vagina, and we get a vaginal infection.
How To Prevent Vaginal Yeast Infection On Accutane?
If you are on Accutane, you might get infected with vaginal yeast. You should take a few steps to prevent vaginal yeast infections. Here are how you can prevent yeast infection on Accutane:
Avoid Feminine Deodrants
Feminine deodorants and other feminine products for the vaginal area contain fragrances. Fragrance and other chemical products will harm the PH balance of your vagina. It will also cause vaginal infection and irritation around the vulva. You should not use any feminine deodorant or other feminine products around the vagina.
Don’t Wash With Soap
Washing the vaginal area around and inside of your vagina with soap will kill the good bacteria. That’s why using soap will cause vaginal yeast infections. Washing the vaginal area with only water will keep the pH healthy and balanced and prevent fungal infections.
Balance Blood Sugar Level
Unbalanced sugar levels lead to the killing of healthy bacteria. That’s why if you have diabetes, you should balance your blood sugar level.
Changing Wet Underwear
Staying with wet underwear will add moisture to the vaginal area. The moisture will build up bacteria and yeast, which will irritate the vagina. Always change your wet underwear to prevent yeast infections.
How To Treat Yeast Infection On Accutane?
If you are already infected with yeast, you must treat it. You must discuss the health problem with your doctor to avoid spreading the infection. Here is how you can treat your yeast infection on Accutane:
- First, talk with your dermatologist about lowering the Accutane dosage
- Do an HIV/AIDS test
- Get a blood sugar test if you have diabetes
- Get proper medicine from your dermatologist
You can get two types of medication for your vaginal yeast infection. One type of medicine is oral, and the other is topical. The oral medication must be taken by mouth, and topical medication must be applied to the skin.
If you are on Accutane, you must discuss with your doctor whether you can take oral or topical medication for yeast infection. Because Accutane already messes with a person’s hormone levels, most doctors advise using topical medications for yeast infections.
Can Accutane cause vaginal irritation?
Itching and irritation in the vaginal area may occur while using Accutane. This treatment frequently results in mucocutaneous weakness and increased vulnerability to injury owing to rubbing involving the vaginal and perianal skin, whether or not sexual activity is included. There is a necessity for more study about these complications because patients may not freely report them.
Does Accutane make your vagina bleed?
Accutane treatment has been linked to menstrual irregularities. As a result, she may be experiencing vaginal bleeding. In this regard, you can read, “Does accutane affect your period.”
Now, you know how Accutane causes vaginal yeast infection in patients and how to treat this issue. So, follow the guidelines as instructed. Always keep in touch with your doctor. Let us know how it’s going.
Disclaimer: The information included at this site is for educational purposes only and is not intended to be a substitute for medical treatment by a health care professional. Because of unique individual needs, the reader should consult their physician to determine the appropriateness of the information for the reader’s situation.
Rubi Sara says
That’s a perfect answer so far.
Hi Rubi, Thank you so much for your comment.